We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.

Acanthosis nigricans is a fairly common skin pigmentation disorder. Dark patches of skin with a thick, velvety texture characterize the condition. The affected areas of your skin may also itch or have an odor.

Acanthosis nigricans may be a sign of a more serious health problem, such as prediabetes. The most effective treatments focus on finding and resolving medical conditions at the root of the problem.

These skin patches tend to disappear after successfully treating the root condition.

Where does acanthosis nigricans appear?

These patches may appear on skin folds and other areas, such as the:

  • armpits
  • back of your neck
  • groin, particularly in creases and skin folds
  • elbows
  • face
  • knees
  • knuckles
  • lips
  • navel
  • palms
  • soles of the feet
  • underneath female breasts

Acanthosis nigricans isn’t a disease. It’s a symptom of another condition like diabetes and an indicator that you may need to seek medical attention.

Treatment largely focuses on addressing the underlying condition that’s causing it. If you’re overweight, a healthcare professional may advise you to maintain a moderate weight. They may also prescribe medications to help control your blood glucose.

If the condition occurs due to medications or supplements, your doctor may suggest that you discontinue them or recommend substitutes. The discolored skin patches will usually fade when you find the cause and get it under control.

Cosmetic treatments

If you are concerned with the appearance of your affected skin, you may want to try cosmetic treatments available. Treatments include:

These treatments can improve the appearance of acanthosis nigricans but will not cure the condition. Shop for antibacterial soaps here.

Acanthosis nigricans skin patches occur when epidermal skin cells begin to reproduce rapidly. This atypical skin cell growth is most commonly triggered by high levels of insulin in the blood.

In rare cases, the increase in skin cells may be caused by medications, cancer, or other medical conditions.

Too much insulin

The most frequent trigger for acanthosis nigricans is an excess of insulin in your bloodstream.

When you eat, your body converts carbohydrates into sugar molecules, such as glucose. Your cells use some of this glucose for energy, while your body stores the rest. The hormone insulin must allow glucose to enter cells so that the cells can use glucose for energy.

People with overweight tend to develop resistance to insulin over time. Although the pancreas makes insulin, the body can’t use it efficiently. This creates a buildup of glucose in the bloodstream, which can lead to high levels of both blood glucose and insulin in your bloodstream.

Excess insulin causes skin cells to reproduce at a rapid rate. For people with skin that has more pigment, these new cells have more melanin. This increase in melanin produces a patch of skin that’s darker than the skin surrounding it.

The presence of acanthosis nigricans is a strong predictor of future diabetes.

Medications

Certain medications can trigger acanthosis nigricans, such as:

  • injected supplementary insulin
  • nicotinic acid
  • birth control pills
  • diethylstilbestrol
  • human growth hormones
  • systemic glucocorticoids
  • thyroid medications
  • some bodybuilding supplements
  • protease inhibitors
  • estrogen

All of these medications can cause changes in insulin levels. The condition clears up when you stop taking the medications.

Other potential causes

In rare cases, acanthosis nigricans can occur due to:

Who is at risk for acanthosis nigricans?

Acanthosis nigricans develops in both males and females. It’s most common in:

  • those who are overweight
  • people from or whose ancestors were from Africa, the Caribbean, and South or Central America, according to the American Academy of Dermatology
  • Native Americans
  • folks with diabetes or prediabetic conditions
  • those with a family history of acanthosis nigricans

Children who develop acanthosis nigricans have a higher risk of developing type 2 diabetes later in life

Acanthosis nigricans isn’t a standalone condition, so its possible complications depend on the underlying cause.

If diabetes has spiked insulin levels, as is often the case, you may be at risk of the other complications of diabetes. These may include nerve damage and vision problems.

It often develops slowly over months or even years. Sudden or rapid onset of acanthosis nigricans may be a sign of cancer. It’s important to seek consultation with a dermatologist to investigate the patch further if it has developed

Acanthosis nigricans is easy to recognize by sight. Your doctor may want to check for diabetes or insulin resistance as the cause.

These tests may include blood glucose tests or fasting insulin tests. Your doctor may also review your medications to see if they’re a contributing factor.

It’s important to tell your doctor about any dietary supplements, vitamins, or bodybuilding supplements you may be taking in addition to any prescription medications.

In rare cases, your doctor may perform other tests, like a small skin biopsy, to rule out other possible causes.

Maintaining a healthy lifestyle can usually prevent acanthosis nigricans, including:

If you’ve got the slow developing benign form of acanthosis nigricans, you’re more likely than not to experience:

  • no complications, or few if they do develop
  • a good outlook
  • a patch that resolves with treatment

However, an underlying condition like diabetes could still progress to different, more dangerous complications. It’s important to speak to a medical professional if you suspect you might have acanthosis nigricans.

The rapidly developing malignant type usually has a less optimistic outlook. In these cases, the cancer is likely to be advanced by the time acanthosis nigricans shows up as a symptom.

Acanthosis nigricans shouldn’t be a cause for concern on its own. But if you recognize the signs, it’s important to visit a physician or dermatologist to determine the underlying cause.

Read this article in Spanish.